Vol. 8, No. 1, 2013

Download this article
Download this article For screen
For printing
Recent Issues
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 1
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 1
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
Cover
About the Cover
Editorial Board
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 2157-5452 (e-only)
ISSN: 1559-3940 (print)
Renormalized reduced models for singular PDEs

Panos Stinis

Vol. 8 (2013), No. 1, 39–66
Abstract

We present a novel way of constructing reduced models for systems of ordinary differential equations. In particular, the approach combines the concepts of renormalization and effective field theory developed in the context of high energy physics and the Mori–Zwanzig formalism of irreversible statistical mechanics. The reduced models we construct depend on coefficients which measure the importance of the different terms appearing in the model and need to be estimated. The proposed approach allows the estimation of these coefficients on the fly by enforcing the equality of integral quantities of the solution as computed from the original system and the reduced model. In this way we are able to construct stable reduced models of higher order than was previously possible. The method is applied to the problem of computing reduced models for ordinary differential equation systems resulting from Fourier expansions of singular (or near-singular) time-dependent partial differential equations. Results for the 1D Burgers and the 3D incompressible Euler equations are used to illustrate the construction. Under suitable assumptions, one can calculate the higher order terms by a simple and efficient recursive algorithm.

Keywords
model reduction, Mori–Zwanzig, renormalization, singularity, partial differential equations
Mathematical Subject Classification 2010
Primary: 65M99, 35B44, 35D30
Milestones
Received: 26 November 2012
Revised: 17 April 2013
Accepted: 20 April 2013
Published: 23 July 2013
Authors
Panos Stinis
Department of Mathematics
University of Minnesota
206 Church St. SE
Minneapolis, MN 55455
United States